Kentucky, 2002

Hail and Damaging Winds in Kentucky, May 2, 2002

May 2, 2002 · NWS LMK · 17 events in 10 counties and zones

12 hail, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 2, 2:00 AM EST, 6 hours earlier.

Area forecast discussion, May 2, 2:00 AM EST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 AM EDT THU MAY 2 2002

AT 07Z THE COLD FRONT HAD MOVED TO AN IND TO EVV TO PAH LINE WITH
THE WARM FRONT WELL NORTH OF THE FORECAST AREA AT THIS TIME. THERE
IS A DEFINITIVE LACK OF THUNDERSTORMS AT LEAST ACROSS OUR AREA THIS
MORNING DESPITE CONTINUED FAVORED SHEAR PROFILE. THE FEW STORMS THAT
HAVE DEVELOPED HAVE BEEN CONCENTRATED ACROSS THE NORTHERN HALF OF
THE FORECAST AREA WHERE THERE APPEARS TO BE LESS OF A CAP AND WHERE
THE MOISTURE CONVERGENCE APPEARS TO BE MAXIMIZED. THE ONGOING SEVERE
WEATHER WATCH CONTINUES UNTIL 400 AM AND AM NOT OVERLY CONFIDENT
THAT ADDITIONAL WEATHER WATCHES WILL BE ISSUED. ALONG AND AHEAD OF
THE COLD FRONT...SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE BUT
IT IS BECOMING MORE LIKELY THAT THE WIDESPREAD SEVERE WEATHER THREAT
IS DIMINISHING.

THE COLD FRONT CONTINUES TO SLOWLY MOVE INTO SOUTH CENTRAL AND EAST
CENTRAL KENTUCKY THROUGH THE MORNING AND SETTLES ALONG THE KENTUCKY
AND TENNESSEE BORDER LATER THIS AFTERNOON. A BATCH OF MOISTURE
ACROSS THE MID MISSISSIPPI RIVER VALLEY WILL RIDE UP BEHIND THE
FRONT AND THUS THE CHANCES FOR RAIN WILL CONTINUE THROUGH THE
AFTERNOON. WILL BACK OFF THE CATEGORICAL POPS WITH SHOWERS AND
THUNDERSTORMS LIKELY. TEMPERATURES WILL BE A CHALLENGE TODAY WITH
WINDS SWITCHING TO THE NORTHWEST ALLOWING COOLER AIR TO FILTER INTO
THE REGION.  WILL LIKELY SEE MORNING HIGHS ACROSS THE NORTH WITH
NEARLY STEADY TEMPERATURES ACROSS THE SOUTH AND EAST.

AS THE LOW CONTINUES TO MAKE PROGRESS SOUTH AND EAST THIS EVENING...
WILL HOLD ON TO A LINGERING CHANCE OF SHOWERS ACROSS THE SOUTH...
MAINLY EAST OF BOWLING GREEN AND SOUTH OF LEXINGTON. AS THE HIGH
PRESSURE RIDGE BUILDS IN FROM THE NORTH OVERNIGHT...THE CLOUDS
SHOULD GRADUALLY CLEAR FROM SOUTH TO NORTH.

FRIDAY SHOULD BE A PLEASANT MOSTLY SUNNY DAY HOWEVER CLOUDS IN THE
WARM AIR ADVECTION ZONE SHOULD BEGIN TO MOVE BACK INTO SOUTH CENTRAL
KENTUCKY LATE IN THE DAY.  WILL MAINTAIN THE CHANCE OF RAIN ACROSS
THE SOUTH FRIDAY NIGHT BUT FEEL THE SURFACE RIDGE WILL HOLD THE
SHOWERS ACROSS THE SOUTH HALF OF THE FORECAST AREA SATURDAY AS WELL.

THE EXTENDED FORECAST SEEMS ON TRACK WITH SHOWERS AND THUNDERSTORMS
MOVING BACK INTO THE REGION SUNDAY NIGHT AND MONDAY.

.SDF...NONE.

VLD

In the hours before

Special weather statement, May 2, 2:25 AM EST, 5 hours 35 minutes before
INZ076>078-083-084-020730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
325 AM EDT THU MAY 2 2002

TORNADO WATCH 200 THAT WAS IN EFFECT FOR WASHINGTON...ORANGE...
DUBOIS AND CRAWFORD COUNTIES IN SOUTH CENTRAL INDIANA HAS BEEN
CANCELLED.

VLD

The radar

The Louisville radar (KLVX), 16 km away, was scanning. The volume nearest the first event began at 13:02 UTC.

Open the radar archive at this moment

Event by event

12 hail, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hardin

When
May 2, 8:00 AM EST
Where
Hardin County, Radcliff
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.833, -85.950

Thunderstorm Wind, Hardin

When
May 2, 8:00 AM EST
Where
Hardin County, Vine Grove
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.800, -85.983

Thunderstorm Wind, Bullitt

When
May 2, 8:10 AM EST
Where
Bullitt County, Lebanon Jct
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.833, -85.733

Hail, Bullitt

When
May 2, 8:10 AM EST
Where
Bullitt County, Lebanon Jct
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.833, -85.733

Hail, Nelson

When
May 2, 8:22 AM EST
Where
Nelson County, Bardstown
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.817, -85.467

Hail, Nelson

When
May 2, 8:22 AM EST
Where
Nelson County, Boston
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.783, -85.667

Thunderstorm Wind, Nelson

When
May 2, 8:25 AM EST
Where
Nelson County, Botland
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.767, -85.383

Trees were downed.

Hail, Nelson

When
May 2, 8:25 AM EST
Where
Nelson County, Botland
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.767, -85.383

Hail, Washington

When
May 2, 8:41 AM EST
Where
Washington County, Springfield
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.683, -85.217

Hail, Boyle

When
May 2, 8:56 AM EST
Where
Boyle County, Perryville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.650, -84.950

Hail, Mercer

When
May 2, 9:00 AM EST
Where
Mercer County, Harrodsburg
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.750, -84.850

Hail, Grayson

When
May 2, 9:00 AM EST
Where
Grayson County, Leitchfield
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.483, -86.300

Hail, Garrard

When
May 2, 9:30 AM EST
Where
Garrard County, Bryantsville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.717, -84.650

Hail, Metcalfe

When
May 2, 11:55 AM EST
Where
Metcalfe County, Summer Shade
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.883, -85.700

Thunderstorm Wind, Russell

When
May 2, 12:20 PM EST
Where
Russell County, Jamestown
Measured
70 kt (81 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -85.067

Trees were downed. There was minor wind damage to mobile homes.

Hail, Russell

When
May 2, 12:20 PM EST
Where
Russell County, Jamestown
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -85.067

Hail, Russell

When
May 2, 12:20 PM EST
Where
Russell County, Sewellton
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.933, -85.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299910, 5299911, 5299912, 5299913, 5299914, 5299915, 5299916, 5299917, 5299918, 5299919, 5299920, 5299921, 5299922, 5299923, 5299924, 5299925, 5299926.